FDA Issues a New Warning for Tylenol | Levin Papantonio - Personal Injury Lawyers

FDA Issues a New Warning for Tylenol

The U.S. Food and Drug Administration recently issued a public safety communication on acetaminophen, the active ingredient found in Tylenol and other over-the-counter pain reliever, linking the commonly-used painkiller ingredient to three rare, but serious skin reactions. The skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal, and involves painful reddening, rash, blistering, and separation of the skin.

The deadly skin reactions can occur during the first-time use of acetaminophen or at any time acetaminophen is taken. Ibuprofen, naproxen sodium, and other non-steroidal over-the-counter painkillers (NSAIDs), carry the risk for the skin reactions as well.

The FDA has also requested that the manufacturers of Tylenol and over-the-counter acetaminophen drugs marketed under a new drug application add a warning regarding the skin reactions

Anyone who develops a skin rash or reaction while taking Tylenol or any drug containing acetaminophen is advised to immediately stop taking the drug and seek medical attention. Anyone who has experienced a serious skin reaction due to acetaminophen should not take the drug again and should talk with their healthcare provider to discuss alternatives for pain relievers.